Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Pocatello, ID

July 10, 2017Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 10, 2017, 3:39 PM MDT for Caribou County, Idaho. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 3:39 PM MDT (21:39 UTC)
Expired
Jul 10, 2017, 4:30 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 108 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS55 KPIH 102139
SVRPIH
IDC029-102230-
/O.NEW.KPIH.SV.W.0022.170710T2139Z-170710T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
339 PM MDT MON JUL 10 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northeastern Caribou County in southeastern Idaho...

* Until 430 PM MDT

* At 338 PM MDT, a severe thunderstorm was located over Henry or 7
  miles southeast of Blackfoot Reservoir, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Southern Blackfoot Reservoir, Henry and Mill Canyon Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail, damaging winds and heavy 
rainfall. People outside should move immediately to shelter inside a 
strong building. Stay away from windows.

&&

LAT...LON 4284 11158 4298 11153 4296 11111 4267 11122
TIME...MOT...LOC 2138Z 287DEG 12KT 4287 11148 

HAIL...1.00IN
WIND...60MPH
 
$$

JKEYES
2 follow-up statements
826 
WWUS55 KPIH 102200
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
400 PM MDT MON JUL 10 2017

IDC029-102230-
/O.CON.KPIH.SV.W.0022.000000T0000Z-170710T2230Z/
Caribou ID-
400 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN CARIBOU COUNTY...

At 400 PM MDT, a severe thunderstorm was located 7 miles south of
Wayan, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mill Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4282 11146 4296 11141 4296 11111 4273 11120
TIME...MOT...LOC 2200Z 279DEG 17KT 4287 11133 

HAIL...1.00IN
WIND...60MPH
 
$$

JKEYES
189 
WWUS55 KPIH 102225
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
425 PM MDT MON JUL 10 2017

IDC029-102234-
/O.EXP.KPIH.SV.W.0022.000000T0000Z-170710T2230Z/
Caribou ID-
425 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARIBOU COUNTY
WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small 
hail, gusty winds and locally heavy rain are still possible with 
this thunderstorm.

LAT...LON 4282 11146 4296 11141 4296 11111 4273 11120
TIME...MOT...LOC 2224Z 287DEG 12KT 4285 11123 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:28 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 10, 2:28 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
228 PM MDT Mon Jul 10 2017

.DISCUSSION...There is a low pressure disturbance over the
central mountains and just north of Challis this afternoon moving
northeast into Montana. by 6 pm models estimate this activity
will be out of the state. Have kept a slight chance of
thunderstorms near Monida Pass to Island park. There is also a
slight chance of isolated cells developing near Malad. High
pressure begins to rebuild Tuesday and Wednesday, leading to
warming temperatures. The lower valleys rebound back into the
middle 90s by Thursday. The center of the high repositions back
near the Four corners area Wednesday evening. A slight chance of
thunderstorms is possible then near Bear Lake. By Thursday,
unstable air begins to advance northward all the way into
Montana, thus thunderstorms should be more isolated to scattered
and that should be the pattern into next weekend. RS

&&

.AVIATION...Gusty winds are the main concern today at the TAF sites
with a weak and mostly dry cold front moving through. Vicinity
thunderstorms are expected this afternoon into early evening for
KDIJ. Wyatt

&&

.FIRE WEATHER...A red flag warning continues for the Snake
River Plain and Eastern Magic Valley where the combination of strong
gusty winds, low humidity and critical fuels will produce dangerous
fire conditions this afternoon into the evening. A weak cold front
is currently moving through the area bringing gusty winds and drier
conditions behind the front. Isolated thunderstorms are possible as
well, although coverage should be much less than the previous days.
Dry weather and overall lighter winds are expected for Tuesday and
Wednesday. Monsoonal moisture will return Thursday bringing a chance
of afternoon isolated showers and thunderstorms into the weekend.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-425.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:46 PM MDTSpecial Weather StatementPIHBingham, Jefferson, Power59 min
Jul 9, 7:57 PM MDTSpecial Weather StatementPIHButte48 min
Jul 9, 8:39 PM MDTSpecial Weather StatementPIHMadison66 min
Jul 10, 3:48 PM MDTSpecial Weather StatementPIHCaribou42 min
Jul 10, 4:40 PM MDTSpecial Weather StatementPIHBear Lake50 min
Jul 10, 5:52 PM MDTSpecial Weather StatementPIHCaribou38 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.